Michigan, 2012Tornado and Hail in Michigan, March 12, 2012
March 12, 2012 · NWS DTX · 4 events in 2 counties and zones
Unusually mild air streaming into southeast Michigan coupled with large upper level low over the Western Great Lakes help produced a tornado across Midland county, along with large hail and a separate wind report across Bay county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unusually mild air streaming into southeast Michigan coupled with large upper level low over the Western Great Lakes help produced a tornado across Midland county, along with large hail and a separate wind report across Bay county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 12, 2:51 PM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Mar 12, 2:51 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
351 PM EDT MON MAR 12 2012
.SHORT TERM...THIS EVENING AND TONIGHT
STRONG UPPER LOW NOW LOCATED OVER NORTHERN WISCONSIN WILL CONTINUE
TO TRACK TO THE NE ACROSS LAKE SUPERIOR TONIGHT. THE SURFACE
REFLECTION IS RATHER WEAK AS IT REMAINS AN OPEN TROUGH TIED TO A
CLOSED CIRCULATION FURTHER NW OVER MANITOBA. MID LEVEL DRY SLOT IS
WORKING ITS WAY ACROSS SOUTHERN MI PUSHING THE DEEPER MOISTURE FROM
THIS MORNING OFF TO THE EAST. BREAKS IN THE CLOUD COVER HAS ALLOWED
SOME DIURNAL HEATING OVER FAR SW LOWER MI. TEMPS ARE PUSHING THE
UPPER 60S IN THOSE LOCATIONS. IN ADDITION...S/SW WINDS GUSTING UP TO
25 KNOTS HAS BROUGHT IN ABUNDANT SFC MOISTURE WITH DEWPOINTS IN THE
MID 50S ACROSS ALL OF SOUTHERN MI. THE EXCEPTION IS OVER THE EXTREME
EASTERN PORTIONS OF THE CWA WHERE A SE COMPONENT IS STILL HANGING
ON. THIS HELD THE SUB 1000FT CLOUDS FIRMLY UNTIL ABOUT THE LAST WHEN
THEY STARTED TO SCATTER OUT. THUNDERSTORM COMPLEX FROM EARLIER WEST
OF CHICAGO HAS TRACKED NORTH INTO WESTERN MI NORTH OF MUSKEGON. WITH
WIND SHEAR NEARLY UNIDIRECTIONAL FROM THE SW...COMPLEX IS STRUGGLING
TO MAKE ANY EASTWARD PROGRESS.
FOR TONIGHT...THREAT FOR SEVERE WEATHER LATE THIS EVENING REMAINS
CONDITIONAL ON AMOUNT OF SURFACE BASED INSTABILITY WE CAN ACHIEVE.
THERE LOOKS TO BE PLENTY OF WIDESPREAD LIFT SUPPORTING STORM
DEVELOPMENT WITH THE UPPER LEVEL COLD POOL IN PLACE AND THE ENTRANCE
REGION OF A JET STREAK OVER THE REGION. THERE ARE FAVORABLE WIND
PARAMETERS ASSOCIATED WITH THE FRONTAL PASSAGE. BULK SHEAR VALUES
AROUND 40-50 KNOTS...BOTH 0-3KM AND 0-1 KN HELICITY IN EXCESS OF 300
M2/S2. LOOKING AT CAPE VALUES...THOUGH NAM MUCAPE IS ADVERTISED AT
800J/KG...NEITHER THE NAM OR RUC FIND MUCH IN THE WAY OF SFC BASED
CAPE WITH VALUES UP TO 100-200 J/KG WITH HIGHEST AMOUNTS FOR THE
WESTERN PART OF THE CWA. HIRES MODELS SHOW SOME ISOLATED CELLS
TRYING TO GO UP IN ADVANCE OF THE COLD FRONT WITH THE BULK OF THE
SHOWERS/STORMS OCCURRING THE FRONT ITSELF MAINLY FROM
23Z-05Z...WORKING SOUTH FROM MBS TO DTW. LOOKS LIKE SMALL HAIL AND
WIND GUSTS TO 50MPH WILL BE THE MOST LIKELY RESULTS OF THESE
STORMS...ALTHOUGH IF WE CAN GET MORE SFC BASED INSTABILITY SEVERE
STORMS WILL NOT BE OUT OF THE QUESTION.
&&
.LONG TERM...
THE WARM PATTERN LOOKS TO STICKING AROUND FOR THE EXTENDED
PERIOD...WITH POTENTIAL PSEUDO OMEGA BLOCKING PATTERN SETTING UP
LATE IN THE WEEKEND/EARLY NEXT WEEK.
CONSOLIDATING UPPER WAVES TAKES PLACE OVER ONTARIO TOMORROW...WITH
SHORTWAVE TROUGH AXIS AND SLIGHT HEIGHT FALLS TAKING PLACE LATE IN
THE DAY. STILL...WITH FAVORABLE WESTERLY WINDS AND THE TEMP GRADIENT
ADVERTISED (925 MB TEMPS OF 8 C NORTH TO 11 C SOUTH)...LOOKING AT
UPPER 50S NORTH TO MID 60S SOUTH WITH PLENTY OF SUNSHINE.
SURFACE RIDGE AXIS ARRIVING TOMORROW EVENING SHOULD ALLOW FOR
FAVORABLE RADIATING CONDITIONS...BUT WE ALREADY HAVE MODEST LOW
LEVEL WARM ADVECTION RETURNING BY SUNRISE WEDNESDAY. GUIDANCE TEMPS
IN THE 30S APPEAR REASONABLE.
A DRY WARM FRONT EXPECTED TO PUSH NORTH OF SOUTHERN LOWER MICHIGAN
DURING WEDNESDAY AS UPPER LEVEL RIDGE BUILDS OVERHEAD...PUSHING
TEMPS TO 70 DEGREES OR BETTER BASED ON FORECASTED 925 MB TEMPS OF
+15 TO +16 C. THE EXCEPTION WILL BE ACROSS THUMB REGION WHERE FRONT
WILL PROBABLY NOT CLEAR BY DAYS END...WITH BACKED SOUTHEAST FLOW
COMING OFF COOL WATERS OF SOUTHERN LAKE HURON.
DEEP SOUTHWEST FLOW OVER THE CENTRAL CONUS THURSDAY/FRIDAY...WITH
POTENTIAL UPPER LEVEL PV FILAMENT ROLLING THROUGH ON THURSDAY...PER
12Z GFS...TO TRIGGER SHOWERS AND POSSIBLE THUNDERSTORMS...AS
RESPECTABLE SURGE IN MOISTURE TAKES PLACE. CLOUDS AND CONVECTIVE
ACTIVITY COULD BE ENOUGH TO KEEP TEMPS STUCK IN THE UPPER 60S
DESPITE THE VERY MILD START TO THE DAY. THE 12Z EUROPEAN OFFERS A
DIFFERENT SOLUTION AND SUGGESTS THE SHORTWAVE/TROUGH COMING OUT OF
THE NORTHERN PLAINS WILL BE STRONGER...MOVING THROUGH ON FRIDAY.
THIS WOULD TRANSLATE TO A WARM DAY ON THURSDAY (70S) AND BETTER
CHANCE OF SHOWERS ON FRIDAY. THE CANADIAN IS MORE IN LINE WITH THE
GFS...SO WILL NOT MAKE A BIG PUSH TO EXTENDED GRIDS MUCH.
MEDIUM RANGE MODELS STILL FORECASTING AMPLIFIED PATTERN FOR THE
WEEKEND INTO EARLY NEXT WEEK...WITH LONGWAVE TROUGH OUT WEST AND
UPPER LEVEL RIDGE BUILDING NEAR THE GREAT LAKES REGION. ALMOST
SUMMER LIKE RIDGE (582-586 DAM AT 500 MB)...AND TEMPS APPROACHING 80
DEGREES IS NOT OUT OF THE QUESTION AS WE GET TO TUESDAY AS 1000-500
MB THICKNESSES CLIMB TOWARD 564 DAM. LAKE BREEZES WOULD LIKELY BE
COMING INTO PLAY HOWEVER AND WILL NEED TO REMAIN MORE CONSERVATIVE
THAT FAR OUT...ESPECIALLY WITH THE EUROPEAN PROFILES A BIT COOLER.
&&
.MARINE...
OUTSIDE OF A FEW POSSIBLE THUNDERSTORMS THIS EVENING...MARINE
CONDITIONS ARE EXPECTED TO REMAIN QUIET. UNUSUALLY MILD AIR IN PLACE
FOR EARLY MARCH WILL LEAD TO STABLE STABLE LOW LEVEL PROFILES OVER
THE GREAT LAKES. THIS WILL MINIMIZE THE GUST POTENTIAL TO AROUND 20
KNOTS OVER THE NEXT SEVERAL DAYS. THOSE STRONGER WINDS LOOKED TO BE
CONFINED TO THE NORTH THIRD OF LAKE HURON TOMORROW...AS CHANNELING
OCCURS WITH WESTERLY FLOW. THE NEXT CHANCE OF THUNDERSTORMS RETURNS
ON THURSDAY.
&&
.AVIATION...ISSUED 133 PM EDT MON MAR 12 2012
//DISCUSSION...
FIRST WAVE OF RAIN HAS EXITED THE AREA AS THE DRY SLOT WORKS INTO
SOUTHERN MI. THIS WILL MAKE FOR MVFR CIGS THROUGH THE
AFTERNOON. ANY LINGERING IFR CIGS BELOW 1000FT WILL LIFT RAPIDLY
AFTER ISSUANCE. ATTENTION TURNS TO LATER THIS EVENING WHEN A COLD
FRONT WILL SWEEP THROUGH SE MI BRINGING ANOTHER ROUND OF SHOWERS.
GENERAL TIMING WILL BE BETWEEN 00Z (MBS) TO 05Z (DTW/DET). POTENTIAL
EXISTS FOR SOME THUNDERSTORMS TO DEVELOP BUT COVERAGE MAY BE TOO
LIMITED TO INCLUDE IN THE TAFS AT THIS TIME. TIMING OF THE FRONT
WOULD SUGGEST MBS/FNT HAVE THE BEST CHANCE FOR THUNDER BEING ABLE TO
TAP INTO DIURNAL INSTABILITY. DRY AIR WILL ADVECT INTO THE STATE ON
TUESDAY LEADING TO CLEAR SKIES BY LATE MORNING.
//DTW THRESHOLD THREATS...
* HIGH CONFIDENCE IN CEILINGS BELOW 5000 FEET THROUGH TONIGHT.
* LOW CONFIDENCE IN THUNDERSTORM POTENTIAL THIS EVENING.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...DRK
LONG TERM....SF
MARINE.......SF
AVIATION.....DRK
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 12, 3:53 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
453 PM EDT MON MAR 12 2012
MIZ047-048-053-060-131100-
MIDLAND-BAY-SAGINAW-SHIAWASSEE-
453 PM EDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...THIS EVENING AND TONIGHT
TORNADO WATCH NUMBER 73 IS IN EFFECT UNTIL 11 PM EDT.
THUNDERSTORMS ARE LIKELY THIS EVENING AS A STRONG UPPER LEVEL LOW
TRACKS INTO THE CENTRAL GREAT LAKES. THERE IS A CHANCE OF SEVERE
WEATHER. DAMAGING WIND GUSTS TO 70 MPH...A TORNADO OR TWO...AND
HAIL ONE INCH IN DIAMETER OR GREATER ARE ALL POSSIBLE. THE
GREATEST RISK FOR SEVERE WEATHER WILL BE UNTIL AROUND MIDNIGHT.
STORM MOTION IS EXPECTED TO BE NORTHEAST AT 45 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY AND AGAIN OVER THE
WEEKEND AS A SERIES OF DISTURBANCES LIFT INTO THE GREAT LAKES WEEKEND.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.
MIZ049-054-055-061>063-068>070-075-076-082-083-131100-
HURON-TUSCOLA-SANILAC-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-
MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
453 PM EDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...THIS EVENING AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AS A STRONG UPPER
LEVEL LOW TRACKS INTO THE CENTRAL GREAT LAKES. THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER. DAMAGING WIND GUSTS TO 70 MPH...
AN ISOLATED TORNADO...AND HAIL ONE INCH IN DIAMETER OR GREATER ARE ALL
POSSIBLE IF SEVERE THUNDERSTORMS MATERIALIZE BETWEEN THE HOURS OF
7 PM AND MIDNIGHT. STORM MOTION IS EXPECTED TO BE NORTHEAST AT 45
MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY AND AGAIN OVER THE
WEEKEND AS A SERIES OF DISTURBANCES LIFT INTO THE GREAT LAKES WEEKEND.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-131100-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
453 PM EDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS EVENING
AS A STRONG UPPER LEVEL LOW TRACKS INTO THE CENTRAL GREAT LAKES.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER OVER FAR SOUTHERN LAKE
HURON AND SAGINAW BAY...AS WELL AS LAKE ST CLAIR AND WESTERN LAKE
ERIE. WIND GUSTS TO 60 MPH...ISOLATED WATERSPOUTS...AND HAIL ONE
INCH IN DIAMETER OR GREATER ARE ALL POSSIBLE IF SEVERE
THUNDERSTORMS MATERIALIZE BETWEEN THE HOURS OF 6 PM AND MIDNIGHT.
STORM MOTION IS EXPECTED TO BE NORTHEAST AT 40 KNOTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY AND AGAIN OVER THE
WEEKEND AS A SERIES OF DISTURBANCES LIFT INTO THE GREAT LAKES WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Event by event
2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Midland
- When
- March 12, 5:43 PM EST to 5:48 PM EST
- Where
- Midland County, 2.26 mi WSW of Alamanda to 2.5 mi N of North Bradley
- Rating
- EF1
- Path length
- 5.11 mi
- Path width
- 125 yd
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 43.712, -84.568
An EF1 tornado with winds estimated at 90 mph started near Weinert and Lewis Roads where a Garage was destroyed. The tornado moved northeast damaging 3 or more pole barns and uprooting trees, especially around Alamando and Mando Roads and near the end of the Tornado path at M-18 and Shaffer Road. The tornado path was 5.1 miles with a maximum width of 125 yards. The tornado ended at 648 PM EDT.
Hail, Midland
- When
- March 12, 5:43 PM EST
- Where
- Midland County, 2.81 mi S of Coleman
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.710, -84.590
Hail, Midland
- When
- March 12, 5:43 PM EST
- Where
- Midland County, 0.85 mi NW of Coleman
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.760, -84.590
Thunderstorm Wind, Bay
- When
- March 12, 6:20 PM EST
- Where
- Bay County, 3.14 mi SSE of Mt Forest
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 43.840, -84.090
Multiple trees were blown down and a boat was reported destroyed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Montana, March 12 to 13, 2012$100,000 · 65 kt wind · 8 events
- High Wind in Oregon, March 12 to 13, 201273 kt wind · 4 events
- Heavy Snow in Washington, March 12 to 13, 20124 events
- Heavy Snow in Washington, March 12 to 13, 20123 events
- High Wind in California, March 12 to 13, 201262 kt wind · 3 events
- Hail in Wisconsin, March 12, 20121.75 in hail · 3 events
- Heavy Snow in Oregon, March 12 to 13, 20123 events
- Heavy Snow in Oregon, March 12 to 13, 20123 events
- Blizzard and High Wind in Alaska, March 12 to 13, 201263 kt wind · 2 events
- Damaging Winds in Louisiana, March 12, 2012$6,000 · 60 kt wind · 2 events
- High Surf in Oregon, March 12, 20122 events
- Flash Flooding in Puerto Rico, March 12, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360508, 371680, 371681, 371679.